Hi - I’ve been doing ok and been on ami for a few years but my heart rate is high and want to reduce. I’m going slowly so just started cutting back to 35mg from 40mg. As expected I’m dizzy! I knew I would be as was the same when going up!
I’m in two minds whether to continue with my yoga that I do 2-3 times a week whilst feeling wobbly. One part of me says continue with keeping up with it as it helps me and the other part feels that I’m overloading my system at the moment. I did some yesterday and was fine -ish but worse today.
I find it really hard to know how much to push and how much to rest. I know we all suffer from this but just wondered if anyone had any experience of balancing fitness when reducing ami.
Some symptoms will probably increase initially as you reduce Amitriptyline, they did with me, but not intolerably so and only in the short to medium term. However, on the flip side, I got rid of the side effect of slow bowel, which was so uncomfortable and I became smarter, more alert (yup, Ami had made me feel dopey)
Running never bothered me, off or on Amitriptyline, but can’t speak to yoga. I’m not sure I’d want to risk upsetting the neck/ETD area or having head at funny angles in any case?
Getting off Amitriptyline allowed me to fully compensate and I do not experience vestibular symptoms now almost 99% of the time. The only temporary relapse has been due to a dentist manipulating my jaw. I do very occasionally get the sensation of minor nystagmus whilst in bed, but it doesn’t escalate to anything.
Consider reading: https://mvertigo.org/t/over-use-of-medication-long-term-may-be-hinder-your-recovery/19538?u=turnitaround if/when you have access (requires Trust Level 2 access, gained through forum engagement).
Go for it.
That’s the encouragement I need James - thank you! I don’t do anything that involves twisting my neck but I find the standing balances etc have really helped my balance overall and helping me trust my body more. Thank you
Your body’s response to the reduction should prove your best guide.
You won’t know until you reduce how much assistance the Ami is providing and/or whether you do still need it at all. Technically preventatives aren’t ‘for ever’ and people attempt to come off completely after a couple of years at most and apparently about half are successful. You got to bear in mind reducing may reduce your tolerance levels, for everything not just exercise, so I’d say tread carefully until you have better appreciation of how dependent you still are on the drug. I’d Imagine that should become obvious quite quickly all the more so if you continue to maintain your current exercise levels meanwhile.
Not sure how robust any theory behind a slight reduction in Ami normalising heart rate but keeping everything else the same might prove to be. Increased heart rate is a known and relatively common Ami side effect from memory. Perhaps a good idea to discuss with your medical providers. Perhaps if the theory doesn’t stand up it’s time to trial another drug. I’d suspect they might suggest adding in a tiny dose of Propranolol to counteract. I’ve always found doctors very conservative. Don’t like to rock the boat. Certainly worth having the conversation.
Thanks - I’ve avoided propranolol as I have low blood pressure. The consultant suggested I reduce the ami when I feel stable and if symptoms come back to up it again. It’s just gritting my teeth to get through the weeks when I reduce to then wait and see what happens. Thank you
When I recently changed from IR to XL Propranolol I had to drop back the dose and I had symptoms I’d not experienced in years breakthrough within the first 24 hours so you may not have to wait too long. However much depends. If you are intent on coming off I’m sure there could be breakthrough symptoms regularly for many months then there’s the difficult decision to persevere or go back on. All depends on how much it affects QoL I guess but a difficult period for sure. Much easier for sure if you knew the menopause which is probably causing the instability is well into retreat.
My feeling is menopause is a bit more stable - just a few hot flushes each day and forgetting things. I’m pretty sure my MAV started with perimenopause so I’m hoping I’m coming out the other side! I’m still very strict with my diet and my magnesium though
Hope so. Do be careful about too strict a diet. Those low histamine type diets aren’t good for long term use. Too deficient in nutrients. Menopausal women’s dietary requirements are quite specialist. Many doctors surgeries have an appropriate specialist GP to ask. Blood tests etc.
Gosh I didn’t know that - thank you. We have no GPs at our health centre who know anything about menopause (we only have one health centre as I’m island based - they are amazing but just not good with menopause!)
Not common knowledge and rarely acknowledged in print I’m afraid. I’m sure you can find material on line generally. Menopause onwards higher calcium and vitamin D for sure plus? Who knows? I’m not a medic but by way of example women developing osteoporosis later on get told they should have been taking XYZ since menopause. Not much use then. I noticed you’d changed from tai chi to yoga back along. Was that because of on line access maybe? Must be handy the internet for people in remote areas. I’m a tai chi type. Wouldn’t have trouble with head turning. Just couldn’t trust my limbs that way. Yogists - are they called that? - must be made of rubber. Nothing less.
I’m definitely not very flexible!! I started with tai chi to get some confidence and then progressed on to someone who mixed chi gong and yoga and so on! I’m a member of a subscription service and have got so much help from it - they have classes for everyone and I feel better for it. Or did until this week! I’m not saying everyone should do it but it helped me with anxiety and breathing as much as anything else.
I really enjoyed learning a few tai chi moves!